Alert archive / Utah / Flash Flood Warnings in 2024

Flash Flood Warning 17, NWS Salt Lake City, UT

June 27, 2024Emery County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jun 27, 2024, 1:39 PM MDT for Emery County, Wayne County, Utah. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2024, 1:39 PM MDT (19:39 UTC)
Expired
Jun 27, 2024, 5:30 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Emery County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 194 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 3:45 PM MDTFLASH FLOODHanksville, UTFlooding of dirt roads in Hanksville, UT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 126 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

181 
WGUS55 KSLC 271939
FFWSLC
UTC015-055-272330-
/O.NEW.KSLC.FF.W.0017.240627T1939Z-240627T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
139 PM MDT Thu Jun 27 2024

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South Central Emery County in central Utah...
  Central Wayne County in southern Utah...

* Until 530 PM MDT.

* At 139 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain from Caineville east to Hanksville including SR-24. 
  Between 0.5 and 1 inch of rain has fallen. Additional rainfall 
  amounts of 0.5 to 1 inch are possible in the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Hanksville and SR-24 west to Caineville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3833 11100 3839 11116 3841 11111 3853 11079
      3858 11058 3845 11054 3837 11055 3831 11058
      3823 11076 3819 11088 3816 11106 3824 11113
      3828 11105

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ND
2 follow-up statements
131 
WGUS75 KSLC 272204
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
404 PM MDT Thu Jun 27 2024

UTC015-055-272330-
/O.CON.KSLC.FF.W.0017.000000T0000Z-240627T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-Wayne UT-
404 PM MDT Thu Jun 27 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT THIS 
AFTERNOON FOR SOUTH CENTRAL EMERY AND CENTRAL WAYNE COUNTIES...

At 404 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain from Caineville east to Hanksville including SR-24. Between 
1.00 and 1.25 inch of rain has fallen. Flooding of dirt roads have 
been reported in Hanksville. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Hanksville and SR-24 west to Caineville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3833 11100 3839 11116 3841 11111 3853 11079
      3858 11058 3845 11054 3837 11055 3831 11058
      3823 11076 3819 11088 3816 11106 3824 11113
      3828 11105

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ND
549 
WGUS75 KSLC 272326
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
526 PM MDT Thu Jun 27 2024

UTC015-055-272336-
/O.EXP.KSLC.FF.W.0017.000000T0000Z-240627T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-Wayne UT-
526 PM MDT Thu Jun 27 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MDT THIS AFTERNOON FOR 
SOUTH CENTRAL EMERY AND CENTRAL WAYNE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3833 11100 3839 11116 3841 11111 3853 11079
      3858 11058 3845 11054 3837 11055 3831 11058
      3823 11076 3819 11088 3816 11106 3824 11113
      3828 11105

$$

ND

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 4:19 AM MDT, 9 hours 20 minutes earlier.

Area forecast discussion, Jun 27, 4:19 AM MDT, 9 hours 20 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
419 AM MDT Thu Jun 27 2024

.SYNOPSIS...A trough will graze northern Utah through early
Friday, bringing the potential for strong thunderstorms over
eastern Utah and less warm temperatures for northern Utah. Dry
conditions will return Friday through the weekend with warming
temperatures and increasing winds, bringing the potential for
critical fire weather conditions.

&&

.SHORT TERM (Through 12Z/6AM Saturday)...A Pacific Northwest
trough is making its way into Idaho this morning, with this system
moving into the central United States by Friday. As it continues
its eastward trek, it will graze northern Utah during the day into
early tomorrow. A switch to westerly flow will bring drying to
western portions of the area today as deeper moisture remains in
place over eastern Utah. The position of the trough and
positioning of the associated jet will increase instability,
promoting the development of thunderstorms, and also increase
shear, with the HRRR indicating 25-35kts of shear widespread over
the forecast area by the afternoon. The cold front associated with
the passing trough is expected to move into central Utah by the
early evening, with this boundary acting as a potential focus for
convection for areas along and north of it that have not yet
experienced drying. These conditions look to be ripe for the
development of strong to severe thunderstorms this afternoon,
primarily for areas east of I-15, with gusty winds being the
primary threat. With the deep moisture in place, the potential for
heavy rain remains. Despite increased steering flow, will still
see the potential for flash flooding, especially for burn scars in
eastern Utah and the southeast Utah national parks.

Drying will spread across the area by Friday with the exit of the
trough and the building of high pressure over the area. Minimum RH
values in the 10-15% range are anticipated by the afternoon over
southwest Utah, with winds remaining elevated. Thus, the valleys
of southern Utah should see at least isolated critical fire
weather conditions, though winds look marginal for a more
widespread event.

.LONG TERM (After 12Z/6AM Saturday)...A period of shortwave ridging
across the region on Saturday and Sunday will result in clear, dry,
and hot conditions. Temperatures Saturday and Sunday will be the
hottest temperatures throughout the long term period with highs in
the mid to upper 90s across most valleys and 100-105 across far
southern Utah.

A trough will be approaching from the PNW on Sunday. Ahead of the
trough, southwesterly flow aloft will increase. Daytime heating will
create a well mixed boundary layer that will result in gusty
southwesterly winds 25-35 mph for much of the CWA. RH 10-15% Sunday
afternoon will bring an increased risk of fire weather for the
western half of the CWA. High pressure centered over Texas will
advect higher moisture content towards the four corners that will
result in an RH gradient from west to east with RH values closer to
20% across the eastern half of the CWA. Given the higher moisture
content further east and weak ascent ahead of the approaching
trough, some isolated diurnal convection is possible in the eastern
portion of the CWA. Inverted V sounding profiles suggest that any
storms that do develop will be high based with the potential for
microbursts.

By Monday afternoon the axis of the trough will be moving through
Utah. Winds will once again increase during the afternoon with
widespread gusts 25-30 mph. Additionally, more isolated storms are
possible across the eastern portion of the region with another
microburst threat. Across northern and central Utah cooler air will
move in and allow highs to remain near or slightly above normal
through the remainder of the period as the jet stream resides nearby
keeping a gradient of cooler air aloft close enough to prevent
temperatures from climbing too much during the day. Temperatures
stay a few degrees hotter than normal across southern Utah.
Northwest flow aloft will keep dry air in place throughout most of
next week which will aid in more efficient nighttime cooling with
lows getting below 70 for areas outside of far southern Utah.

&&

.AVIATION...KSLC...VFR conditions will persist for KSLC terminal
through the period. Early morning showers near and south of the
terminal will create gusty southerly outflow winds at times, but
these will dissipate through the morning. Afternoon convection will
mostly stay south of the terminal, but there remains a 40% chance of
a strong to severe thunderstorm impacting the terminal with high
cloud tops, gusty winds, hail, heavy rain.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will persist
for the airspace. Showery activity in the morning will dissipate and
give way to widespread afternoon convection for the southern two
thirds of the airspace. These storms have the potential to be severe
with high cloud tops, gusty outflow winds, hail, frequent lightning
and heavy downpours.

&&

.FIRE WEATHER...As a Pacific Northwest trough grazes northern Utah
through early Friday, drier air will move in from west to east.
Significant moisture will remain in place over eastern Utah today
and will combine with heightened instability in associated with
the trough to result in scattered to numerous showers and
thunderstorms, with many capable of producing strong, gusty winds
this afternoon into the early evening. The potential for heavy
rain will also exist. The drying will continue in earnest late
Thursday into Friday, eliminating the threat of convection but as
winds increase, particularly through the weekend, this will bring
the potential for critical fire weather conditions. Another trough
moving by is expected to increase moisture over the area for the
beginning of the work week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Jun 27, 11:50 AM MDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1150 AM MDT Thu Jun 27 2024

UTZ125>127-271830-
Upper Sevier River Valleys UT-Bryce Canyon Country UT-
Southern Mountains UT-
1150 AM MDT Thu Jun 27 2024

...A strong thunderstorm will impact portions of southeastern Piute
and northwestern Garfield Counties through 1230 PM MDT
...

At 1149 AM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Antimony, or 15 miles south of Junction, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Antimony.

This includes US Route 89 between mile markers 147 and 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3792 11236 3806 11236 3825 11191 3794 11192
TIME...MOT...LOC 1749Z 242DEG 25KT 3801 11224

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Jun 27, 11:53 AM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1153 AM MDT Thu Jun 27 2024

UTZ128-131-271830-
South Central Utah UT-Glen Canyon Recreation Area/Lake Powell UT-
1153 AM MDT Thu Jun 27 2024

...A strong thunderstorm will impact portions of southwestern San
Juan and south central Kane Counties through 1230 PM MDT
...

At 1153 AM MDT, Doppler radar was tracking a strong thunderstorm over
Stateline Wash Slot Canyon, or near Page, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Powell, Stateline Wash Slot Canyon, Labyrinth Canyon, Antelope
Island, and Stud Horse Point.

This includes US Route 89 near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 11159 3725 11123 3700 11119 3699 11121
TIME...MOT...LOC 1753Z 241DEG 22KT 3697 11154

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

STW
Special weather statement, Jun 27, 1:00 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
100 PM MDT Thu Jun 27 2024

UTZ117-120-121-271930-
San Rafael Swell UT-Castle Country UT-Central Mountains UT-
100 PM MDT Thu Jun 27 2024

...Strong thunderstorms will impact portions of southwestern Emery
and east central Sevier Counties through 130 PM MDT
...

At 100 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles south of Clawson to 32 miles east of
Salina to 20 miles north of Loa. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Emery and Fremont Junction.

This includes the following highways...
 Interstate 70 between mile markers 76 and 130.
 Utah Route 10 between mile markers 0 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3900 11056 3870 11084 3864 11174 3893 11149
TIME...MOT...LOC 1900Z 258DEG 18KT 3888 11101 3878 11129 3870 11158

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

STW
Local storm report, Jun 27, 1:33 PM MDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
133 PM MDT Thu Jun 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     Hail             23 N Goblin Valley      38.87N 110.72W
06/27/2024  M1.00 Inch       Emery              UT   Public

            Photo of up to quarter sized hail 5 miles
            west of exit 131 on I-70.

&&

DEC
Special weather statement, Jun 27, 1:38 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Salt Lake City UT
138 PM MDT Thu Jun 27 2024

UTZ117-125-126-272015-
Upper Sevier River Valleys UT-Southern Mountains UT-
Central Mountains UT-
138 PM MDT Thu Jun 27 2024

...A strong thunderstorm will impact portions of northeastern Piute,
northwestern Wayne and south central Sevier Counties through 215 PM
MDT
...

At 138 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Marysvale, or 15 miles northeast of Junction, moving
east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Koosharem and Greenwich.

This includes Utah Route 24 between mile markers 32 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central and southern Utah.

&&

LAT...LON 3834 11212 3849 11214 3859 11178 3833 11171
TIME...MOT...LOC 1938Z 259DEG 19KT 3842 11207

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

STW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:22 PM MDTSpecial Weather StatementSLCBeaver38 min
Jun 26, 7:56 PM MDTSpecial Weather StatementSLCDuchesne34 min
Jun 26, 8:01 PM MDTSpecial Weather StatementSLCSevier29 min
Jun 27, 11:50 AM MDTSpecial Weather StatementSLCPiute40 min
Jun 27, 11:53 AM MDTSpecial Weather StatementSLCKane37 min
Jun 27, 12:35 PM MDTSevere Thunderstorm WarningSLCGarfield, Piute, Wayne40 min
Jun 27, 12:49 PM MDTFlash Flood Warning Considerable damage threatSLCWayne3 hr
Jun 27, 1:00 PM MDTSpecial Weather StatementSLCEmery30 min
Jun 27, 1:09 PM MDTSevere Thunderstorm WarningSLCGarfield, Wayne51 min
Jun 27, 1:14 PM MDTSevere Thunderstorm WarningSLCWayne46 min
Jun 27, 1:25 PM MDTAreal Flood AdvisorySLCKane3 hr
Jun 27, 1:30 PM MDTSevere Thunderstorm WarningSLCEmery17 min
Jun 27, 1:38 PM MDTSpecial Weather StatementSLCPiute37 min
Jun 27, 1:41 PM MDTSpecial Weather StatementSLCCarbon34 min
Jun 27, 1:47 PM MDTFlash Flood Warning Considerable damage threatSLCEmery, Sevier3 hr
Jun 27, 1:52 PM MDTSevere Thunderstorm WarningSLCGarfield, Wayne53 min
Jun 27, 1:54 PM MDTSevere Thunderstorm WarningSLCWayne24 min
Jun 27, 2:11 PM MDTSpecial Weather StatementSLCKane49 min
Jun 27, 2:13 PM MDTSpecial Weather StatementSLCCarbon47 min
Jun 27, 2:15 PM MDTSevere Thunderstorm WarningSLCEmery, Wayne45 min
Jun 27, 2:16 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne7 hr
Jun 27, 2:25 PM MDTSevere Thunderstorm WarningSLCCarbon, Emery50 min
Jun 27, 2:30 PM MDTSevere Thunderstorm WarningSLCKane45 min
Jun 27, 2:42 PM MDTSevere Thunderstorm WarningSLCKane, San Juan48 min
Jun 27, 2:46 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Jun 27, 2:47 PM MDTSevere Thunderstorm WarningSLCGarfield28 min
Jun 27, 3:13 PM MDTSpecial Weather StatementSLCDuchesne47 min
Jun 27, 3:17 PM MDTSpecial Weather StatementSLCWayne43 min
Jun 27, 3:33 PM MDTSpecial Weather StatementSLCSevier27 min
Jun 27, 3:48 PM MDTSpecial Weather StatementSLCSummit42 min
Jun 27, 3:54 PM MDTFlash Flood Warning Considerable damage threatSLCEmery, Garfield, San Juan, Wayne6 hr
Jun 27, 3:55 PM MDTSpecial Weather StatementSLC50 min
Jun 27, 4:09 PM MDTSpecial Weather StatementSLCSummit51 min
Jun 27, 4:10 PM MDTSpecial Weather StatementSLCSevier35 min
Jun 27, 4:18 PM MDTSpecial Weather StatementSLCSevier27 min
Jun 27, 4:24 PM MDTAreal Flood AdvisorySLCDuchesne3 hr
Jun 27, 4:24 PM MDTSevere Thunderstorm WarningSLCDuchesne36 min
Jun 27, 4:38 PM MDTSpecial Weather StatementSLC37 min
Jun 27, 4:48 PM MDTSpecial Weather StatementSLCSevier27 min
Jun 27, 5:05 PM MDTSpecial Weather StatementSLCWayne25 min
Jun 27, 5:22 PM MDTSpecial Weather StatementSLCSanpete38 min

Nearby

Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.